Colorado, 2014

Flash Flood in Colorado, July 27, 2014

July 27, 2014 · NWS PUB · 1 event in 1 county or zone

A strong, nearly stationary, storm produced very heavy rain, which flooded several streets in Pueblo West to a depth of over a foot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong, nearly stationary, storm produced very heavy rain, which flooded several streets in Pueblo West to a depth of over a foot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 27, 6:29 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 27, 6:29 PM MST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
729 PM MDT SUN JUL 27 2014

.UPDATE...
ISSUED AT 729 PM MDT SUN JUL 27 2014

HAVE EXTENDED ENDING TIME OF FLASH FLOOD WATCH FROM 9 PM TO
MIDNIGHT ACROSS THE PIKES PEAK REGION AND NORTHERN PORTIONS OF
THE WATCH AREA...AS HIGH RES MODELS INDICATE SLOW MOVING STORMS
CONTINUING TO DEVELOP WITH THE NUMEROUS OUTFLOW BOUNDARIES ACROSS
THE AREA.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 203 PM MDT SUN JUL 27 2014

MONSOON MSTR WL CONTINUE STREAMING OVR THE AREA TONIGHT AND
MONDAY...AND GOOD LOW LEVEL MSTR AND UPSLOPE FLOW IS IN PLACE.  DEW
POINTS OVR THE SERN PLAINS ARE IN THE LOWER 60S IN MOST AREAS...WITH
MID 50S AT 1 PM OVR THE SRN I-25 CORRIDOR AROUND WALSENBURG AND
TRINIDAD.

00Z WRF FORECAST HAS SIGNIFICANT RAIN AMOUNTS MOVING OUT OVR
PORTIONS OF THE SERN PLAINS THIS EVENING AND INTO THE LATE NIGHT
HOURS...MAINLY FROM THE I-25 CORRIDOR...EASTWARD TO BENT COUNTY AND
THEN ALONG THE SRN PLAINS (LAS ANIMAS AND BACA COUNTIES).
HOWEVER...THE 12Z RUN OF THE HRRR...THE RAP...NAM AND ARW HAVE
BACKED OFF OF PCPN ACRS THE SERN PLAINS...EXCEPT ALONG THE I-25
CORRIDOR...WHERE THE HRRR HITS ERN FREMONT AND THE WRN HALF OF
PUEBLO COUNTY HARD WITH PCPN THIS EVENING.  THE GFS ALSO FAVORS THE
I-25 CORRIDOR SOUTH OF PUEBLO WITH AROUND 0.50. THE 18Z RAP IS NOW
TRENDING TOWARD MORE PCPN AGAIN OVR THE SERN PLAINS...ALTHOUGH IT IS
NOT ALL THAT SIGNIFICANT WITH A FEW TENTHS.  OVERALL...THE FLASH
FLOOD THREAT AREA IS GENERALLY COVERED WELL WITH THE CURRENT FLASH
FLOOD WATCH.  HOWEVER...IT IS POSSIBLE THAT SIGNIFICANT RAINFALL MAY
NOT OCCUR EAST OF THE I-25 CORRIDOR COUNTIES.  BUT GIVEN THAT THERE
IS SOME UNCERTAINTY...WL NOT MAKE CHANGES TO THE AREAL COVERAGE OF
THAT WATCH.  THE RAP KEEPS SOME LIGHT LINGERING PCPN OVR THE FAR
SERN PLAINS THRU THE NIGHT...WHILE THE NAM AND ARW DO NOT...HAVE
DECIDED TO KEEP SOME ISOLD POPS IN THAT AREA TO MATCH SURROUNDING
WFO/S.

SIMILAR CONDITIONS WL BE IN PLACE ON MONDAY AND THE NAM AND ARW SHOW
CONVECTION FIRING UP BY MID TO LATE MORNING...WITH GOOD COVERAGE OVR
THE MTNS AND I-25 CORRIDOR IN THE AFTERNOON HOURS.  BY LATE
AFTERNOON OR EARLY EVENING SOME SCT PCPN IS THEN EXPECTED TO SPREAD
OVR THE SERN PLAINS.  AGAIN...THE BEST CHANCES FOR SIGNIFICANT
RAINFALL IS EXPECTED TO BE ALONG THE ERN MTNS AND I-25 CORRIDOR AND
A FLASH FLOOD WATCH MAY BE NEEDED.  WL NOT ISSUE THE WATCH AT THIS
TIME...WL LET LATER SHIFTS SEE WHERE THE HEAVY RAIN FALLS TODAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 203 PM MDT SUN JUL 27 2014

...RISK OF FLOODING THROUGH THE WEEK...

WELL-ADVERTISED HEAVY RAIN PATTERN WILL CONTINUE TO DEVELOP
OVER THE NEXT COUPLE OF DAYS...AS THE MONSOON KICKS INTO HIGH
GEAR AND STAYS THERE FOR THE NEXT WEEK OR SO.

MON NIGHT...THREAT SHOULD WIND DOWN AFTER SUNSET WITH LOSS OF
HEATING FOR MOST OF THE CWA. EXCEPTION MAY BE NR THE CO-KS
BORDER WHERE ANOTHER MCS MAY DEVELOP AND FEED ON A LOW LEVEL
JET MOVING NWD THROUGH THE PANHANDLES. TEMPS WILL CONTINUE TO
BE BELOW AVERAGE...LIKELY ONLY HITTING THE LOWER 80S FOR HIGHS
ACROSS THE PLAINS.

TUE-WED...LOOK LIKE THE WETTEST DAYS WITH THE GREATEST THREAT
OF WIDESPREAD FLOODING. HPC HAS ALREADY PUT OUR AREA IN A
MODERATE RISK FOR EXCESSIVE RAINFALL. THE MAIN PLAYER WILL BE A
SHORT WAVE TROUGH EMBEDDED IN THE NW FLOW ON THE NE SIDE OF THE
MONSOONAL HIGH. MODELS DIFFER ON THE STRENGTH OF THIS SYSTEM...BUT
REGARDLESS IT WILL BE STRONG ENOUGH TO SPARK NUMEROUS SHOWERS
AND STORMS DURING THIS TIME PERIOD...WITH THE GREATEST THREAT
IN THE LATE TUE AFTERNOON THROUGH WED AFTERNOON TIME FRAME.
PREC H2O CONTINUES TO BE IN THE 1-1.5 INCH RANGE...WITH DEEP
MOISTURE PUSHING UP THE ARKANSAS RIVER VALLEY TUE NIGHT.
PRETTY MUCH ALL OF SE CO WILL BE UNDER THE GUN FOR FLASH
FLOODING...WITH RECENT RAINFALL DETERMINING THE HIGHER THREAT
AREAS...ALONG WITH THE USUAL TARGETS SUCH AS BURN SCARS AND
URBAN AREAS. THERE WILL ALSO BE A THREAT OF SOME SVR STORMS
FOR THE ERN BORDER COUNTIES LATE TUE AFTERNOON THROUGH TUE
EVE...AS THE SHORTWAVE RESULTS IN BULK SHEARS IN THE 40 KT
RANGE...WHICH ALONG WITH HIGH CAPE COULD BE A RECIPE FOR SOME SVR
WX DEPENDING ON HOW THE MESOSCALE PRECIP PATTERN SETS UP.

THU ONWARD...THE HEAVIEST WIDESPREAD RAIN SHOULD WIND DOWN...BUT
THERE WILL STILL BE SIGNIFICANT MONSOONAL MOISTURE AROUND. STORMS
SHOULD STILL BE PRETTY NUMEROUS OVER THE MT AREAS ON A DIURNAL
BASIS. MCS ACTIVITY OVER THE PLAINS WILL LIKELY SHIFT A BIT TO THE
E...BUT MAY STILL AFFECT PORTIONS OF THE PLAINS. TEMPS CONTINUE TO
BE MORE LIKE SEPTEMBER FOR THE AREA...GENERALLY IN THE 70S-80S.
ROSE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 203 PM MDT SUN JUL 27 2014

CHANCES FOR SHOWERS AND TSTMS WL CONTINUE AT OR IN THE VCNTY OF
KCOS...KPUB AND KALS THROUGH ABOUT 06Z. HEAVY RAIN WL BE POSSIBLE
AND COULD BRIEFLY CAUSE MVFR OR EVEN IFR CONDITIONS. THERE COULD
BE SOME STRATUS IN THE EARLY MORNING HOURS. SHOWERS AND TSTMS WL
AGAIN DEVELOP IN THE LATE MORNING OR EARLY AFTERNOON HOURS ON
MONDAY...WITH HEAVY RAIN AGAIN BEING THE MAIN THREAT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ072>089-093-
094-097-099.

&&

UPDATE...MW
SHORT TERM...28
LONG TERM...ROSE
AVIATION...28
Hazardous weather outlook, Jul 27, 10:38 AM MST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1138 AM MDT SUN JUL 27 2014

COZ058>089-093>099-281745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1138 AM MDT SUN JUL 27 2014

...A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST COLORADO FOR
THE EASTERN MOUNTAINS...INTERSTATE 25 CORRIDOR...AND MUCH OF THE
PLAINS THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON...AND WILL DRIFT OFF INTO THE ADJACENT PLAINS
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WITH
THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...AND DANGEROUS CLOUD
TO GROUND LIGHTNING. HOWEVER...ONE OR TWO STORMS COULD BRIEFLY
BECOME STRONG ESPECIALLY OVER THE MOUNTAINS...PRODUCING HAIL UP TO
THE SIZE OF NICKELS.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL BE POSSIBLE WITH THE
STRONGER STORMS TODAY WHICH COULD RESULT IN FLASH FLOODING OF
SUSCEPTIBLE AREAS SUCH AS BURN SCARS...URBAN AREAS...AND IN
LOCATIONS WITH STEEP TERRAIN. THE SOUTHEAST MOUNTAINS AND
INTERSTATE 25 CORRIDOR WILL HAVE THE GREATEST RISK FOR FLASH
FLOODING THROUGH THIS EVENING DUE TO A COMBINATION OF MOIST
EASTERLY UPSLOPE FLOW AND MONSOON MOISTURE ALOFT.

THUNDERSTORMS WILL GRADUALLY DIMINISH DURING THE EVENING
HOURS...THOUGH A FEW THUNDERSTORMS MAY LINGER OVER THE MOUNTAINS
AND THE FAR SOUTHERN PLAINS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK FOR HEAVY RAINFALL AND FLASH FLOODING WILL CONTINUE
THROUGH THE WEEK. SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER
THE MOUNTAINS EACH AFTERNOON...WITH STORMS SPREADING ACROSS THE
ADJACENT HIGH VALLEYS AND PLAINS THROUGH THE EVENING HOURS. AS
STORMS MOVE INTO THE I-25 CORRIDOR AND SOUTHEAST PLAINS...THEY
MAY BRIEFLY BECOME SEVERE WITH THE RISK FOR ONE INCH DIAMETER
HAIL...AND WIND GUSTS UP TO 60 MPH...ALONG WITH CLOUD TO GROUND
LIGHTNING. THESE COULD MERGE INTO THUNDERSTORM COMPLEXES...WHICH
COULD BRING HEAVY RAINFALL TO PORTIONS OF THE SOUTHEAST PLAINS.
THIS THREAT LOOKS GREATEST FOR TUESDAY AND WEDNESDAY NIGHT. WITH
THE POTENTIAL FOR A MULTI-DAY RAINFALL EPISODE...IT IS POSSIBLE
THAT PORTIONS OF THE ARKANSAS AND PURGATORIE RIVERS...ALONG WITH
THEIR TRIBUTARY CREEKS AND STREAMS MAY EXPERIENCE FLOODING AT
TIMES...THOUGH THIS WILL BE HIGHLY DEPENDENT ON WHERE THE HEAVIEST
RAIN OCCURS.

LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE ACROSS THE SOUTHWEST AND
CENTRAL MOUNTAINS DURING THIS PERIOD...BUT THE RISK FOR FLASH
FLOODING MAY NOT BE AS GREAT COMPARED TO THE SOUTHEAST MOUNTAINS
AND PLAINS.

AREA BURN SCARS...URBAN AREAS...AND STEEP TERRAIN WILL BE MOST
VULNERABLE TO THE FLASH FLOOD RISK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL OF SOUTH CENTRAL AND
SOUTHEAST COLORADO.

In the hours before

Special weather statement, Jul 27, 7:04 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
804 PM MDT SUN JUL 27 2014

COZ081-084-085-280230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT CO-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT
CO-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND
11000 FT CO-
804 PM MDT SUN JUL 27 2014

AT 802 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ONLY LIGHT RAIN WAS FALLING OVER THE BURN SCAR. HOWEVER....THE
ATMOSPHERE IS VERY MOIST AND STORMS COULD INTENSIFY OVER THE BURN
SCAR. PEOPLE IN AND AROUND THE WALDO BURN SCAR SHOULD REMAIN ALERT.
IT IS POSSIBLE MORE HEAVY RAIN COULD OCCUR LATER TONIGHT.

LAT...LON 3886 10497 3902 10499 3895 10485 3888 10487
TIME...MOT...LOC 0202Z 265DEG 25KT 3894 10489

HODANISH
Local storm report, Jul 27, 7:26 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
826 PM MDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HEAVY RAIN       4 SSE AIR FORCE ACADEMY 38.93N 104.83W
07/27/2014  M0.25 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL FROM 810PM TO 820PM.

&&

PP
Local storm report, Jul 27, 7:50 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
850 PM MDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 PM     HEAVY RAIN       2 WNW COLORADO SPRINGS  38.85N 104.85W
07/27/2014  M1.39 INCH       EL PASO            CO   TRAINED SPOTTER

            IN THE LAST 36 MINUTES

&&

MW
Local storm report, Jul 27, 8:04 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
904 PM MDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       6 NNW BLACK FOREST      39.09N 104.75W
07/27/2014  M1.03 INCH       EL PASO            CO   TRAINED SPOTTER

            IN PAST 30 MINUTES

&&

MW
Local storm report, Jul 27, 8:09 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
909 PM MDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       4 SSE FOUNTAIN          38.63N 104.68W
07/27/2014  M1.06 INCH       EL PASO            CO   COCORAHS

            IN PAST 25 MINUTES

&&

MW
Local storm report, Jul 27, 8:14 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
914 PM MDT SUN JUL 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HEAVY RAIN       2 SE MIDWAY             38.52N 104.65W
07/27/2014  M1.03 INCH       EL PASO            CO   COCORAHS

            IN PAST 30 MINUTES

&&

CORRECTED LOCATION...SOURCE

MW

The radar

The Pueblo radar (KPUX), 55 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Pueblo

When
July 27, 8:20 PM MST to 11:15 PM MST
Where
Pueblo County, 2.28 mi SW of Pueblo West to 5.25 mi SE of Pueblo West
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.284, -104.776

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524561.